Hail, Las Animas
- When
- May 22, 4:20 PM MST to 4:40 PM MST
- Where
- Las Animas County, Trinidad
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.167, -104.517
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 22, 1:27 PM MST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 227 PM MDT SUN MAY 22 2005 .SHORT TERM... (TODAY AND TONIGHT) ...SVR LIKELY TOMORROW...WITH ONE OR TWO POSSIBLE LATER TODAY WEST ALONG E FACING SLOPE OF S MTNS AND WEST OF I-25... ...SNOWMELT FLOOD POTENTIAL CONTINUES... CURRENTLY...LATEST VIS SHOWS MOSTLY CLEAR SKIES OVER THE CWA. A FEW Q NOTED OVER THE PIKES PEAK REGION AND S MTNS. SPC CAPE ANALYSIS SHOWS BEST INSTABILITY OVER THE I-25 CORRIDOR WITH LITTLE CIN NOTED OVER THE HIER TRRN OF THE PLAINS. DWPTS REMAINING STEADY IN THE UPPER 40S/L50S OVER THE I-25 CORRIDOR. SYNOPSIS...WEST TO WEST NORTHWEST FLOW ALOFT HAS SET UP ALOFT. SFC HIGH PRESSURE MOVING SOUTHEAST OUT OF THE HIGH PLAINS WILL CONTINUE AN USPLOPE SFC FLOW PATTERN DURING THIS TIME PERIOD. SFC DEWPOINTS IN THE 50S COMBINED WITH AMPLE SUNSHINE WILL ALLOW FOR QUITE A BIT OF INSTABLITY TO DEVELOP OVER THE REGION. THIS INSTABILITY COMBINED WITH THE DEEP 0-6KM WIND SHEAR WILL ALLOW FOR A FEW SVR THUNDERSTORMS OVER THE REGION TOMORROW. REMAINDER OF THIS AFTERNOON INTO EARLY EVENING...LOW LVL ATMOSPHERE IS EXPECTED TO BE QUITE UNSTABLE OVER THE PLAINS AND ESPECIALLY I-25 CORRIDOR. HOWEVER...A SIGNIFICANT CAP IS NOTED IN THE GUIDANCE AND I DO NOT EXPECT THIS CAP TO BREAK. THE ONLY EXCEPTION WILL BE ALONG THE EAST FACING SLOPES OF THE SOUTHERN MTNS/PIKES PEAK REGION WHERE TERRAIN FORCING MAY INITIATE A STORM OR TWO. WITH THE INSTABILITY IN PLACE AND SUFFICIENT SHEAR...THE STORM COULD BE SVR. THE PRIMARY THREAT WOULD BE A FEW LARGE HAILSTONES AND STRONG WIND GUST. THE STORMS WILL DIE QUICKLY ONCE THEY GET BELOW 6000 FEET DUE TO THE CAPPING. OTHERWISE...OVER THE REMAINDER OF THE REGION...A FEW CLOUDS ARE EXPECTED. LATER TONIGHT...MOSTLY CLEAR. TOMORROW...OUR FIRST CLASSIC UPSLOPE (DAY-2) SVR WX DAY SHOULD OCCUR. THE COMBO OF THE DEEP SHEAR OF 30-40 KNTS AND INSTABILITY OF 2500 J/KG WILL ALLOW FOR A FEW SUPERCELLS ACROSS THE PLAINS TOMORROW. UNLIKE TODAY...THE GUIDANCE SHOWS ABSOLUTELY NO CAP SO STORMS SHOULD GET GOING BY MID AFTERNOON TOMORROW. LLVL SHEAR IS WEAK...AND LLVL ENVIRONMENT WILL BE CLEAN (I.E., NO REMNANT BOUNDARIES) SO MESOCYCLONICALLY DRIVE TORNADO THREAT TOMORROW WILL BE VERY LOW. AS ALWAYS...NON SUP TORS WILL BE POSSIBLE EARLY ON WITH ANY INTENSE CONVECTION..HOWEVER WITH NO INCIPIENT BOUNDARIES IN PLACE...THIS POSSIBILITY IS ALSO NOT TOO HIGH. WITH WEAK FLOW ALOFT...SUPERCELL TYPE SHOULD BE HP WITH LARGE HAIL AND DAMAGING WINDS MAIN THREAT. THIS IS ESPECIALLY TRUE GIVEN IMPRESSIVE LAPSE RATES OF 8.5C/KM. STORM MOTION SHOULD BE SE FOR ANY RIGHT MOVING ROTATING STORM. STORMS SHOULD INITIATE OVER THE MTNS AND MOVE ONTO THE PLAINS. STORMS SHOULD CONGEAL INTO AN MCS AS IT RACES INTO KS LATER IN THE EVENING. HYDRO CONCERNS...NOT MUCH CHANGE HERE. WARM TEMPS WILL CONTINUE THE RAPID SNOW MELT. ONCE AGAIN...TEMPS TO REMAIN ABOVE FREEZING TONITE SO SNOW MELT WILL CONTINUE ON AN ACCELERATED PACE. THE RIO GRANDE SHOULD GO A BIT OVER FLOODSTAGE WITH ONLY AGRICULTURAL FLOODING ANTICIPATED. ALL OTHER STREAMS COMING OUT OF THE SANGRES...WETS... AND SAN JUANS WILL BE RUNNING HIGH. SADLY...2 DEATHS HAVE ALREADY OCCURRED ON THE WESTERN SLOPE DUE TO THE HIGH WATER. /HODANISH .LONG TERM... (MONDAY NIGHT THROUGH NEXT SUNDAY) NOT MUCH ADJUSTMENT NEEDED FROM PREVIOUS THINKING FOR THE LONG TERM AS WEATHER CONCERNS CONTINUE TO FOCUS ON SEVERE WEATHER THREAT AS WELL AS HYDROLOGIC SNOWMELT ISSUES. LATEST MID TO LONG RANGE MODELS ARE CONTINUING THEIR TREND OF COOLER MAXIMUM AFTERNOON TEMPERATURES FOR THE MAJORITY OF THE LONG TERM AS COMPARED TO THE PAST SEVERAL DAYS. THE MODELS ARE ALSO CONTINUING THEIR TREND OF INCREASING THE AVAILABLE ATMOSPHERIC MOISTURE FOR THE LONG TERM...ESPECIALLY FROM WEDNESDAY NIGHT INTO NEXT SUNDAY. IMPRESSIVE PROJECTED CAPES/LIS AND SHEARS AT TIMES SUGGEST THAT SEVERE WEATHER WILL BECOME SOMEWHAT COMMON OVER CWFA...ESPECIALLY EASTERN HALF FOR STRETCHES OF THE LONG TERM. QUITE WARM/RELATIVELY DRY CONDITIONS ARE EXPECTED TO CONTINUE OVER WESTERN SECTIONS OF THE CWFA...ESPECIALLY THE INITIAL SEVERAL DAYS OF THE PACKAGE...WHICH WILL ALLOW SNOWMELT TO CONTINUE AT A GOOD CLIP. HYDROLOGIC HIGHLIGHTS WILL MOST LIKELY CONTINUE THIS REGION FOR THE LONG TERM. THANKS SURROUNDING OFFICES FOR COORDINATION/COLLABORATION. && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SUN MAY 22 2005 COZ058>089-093>099-231300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT SUN MAY 22 2005 ...FLOOD WARNING IN EFFECT FOR THE UPPER RIO GRANDE AT DEL NORTE FOR MONDAY MORNING... ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE UPPER RIO GRANDE BASIN EXTENDED THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE I-25 CORRIDOR AFTER 200 PM TODAY. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL AROUND 1 INCH IN DIAMETER...WIND GUSTS TO AROUND 50 MPH...BRIEF HEAVY RAIN...AND DANGEROUS LIGHTNING. HIGH FLOWS WILL CONTINUE ACROSS THE UPPER RIO GRANDE BASIN TODAY AND TONIGHT. A FLOOD WARNING IS IN EFFECT FOR THE UPPER RIO GRANDE AT DEL NORTE WHERE THE RIVER IS EXPECTED TO REACH FLOOD STAGE MONDAY MORNING. THE RIVER IS CURRENTLY RUNNING NEAR BANKFULL. NUMEROUS SMALLER STREAMS ACROSS THE UPPER RIO GRANDE BASIN WILL CONTINUE TO SEE MINOR LOWLAND FLOODING THROUGH AT LEAST WEDNESDAY. AN URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN EXTENDED THROUGH WEDNESDAY MORNING FOR THESE AREAS. THIS INCLUDES THE SAN LUIS VALLEY. IN THE ARKANSAS BASIN...INCLUDING LAKE AND CHAFFEE COUNTIES...AND EVERYTHING EAST OF THE SANGRE DE CRISTO MOUNTAINS...RIVERS AND STREAMS ARE EXPECTED TO RUN HIGH AND FAST TODAY...BUT THEY SHOULD REMAIN WITHIN THEIR BANKS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MANY RIVERS AND STREAMS IN THE UPPER RIO GRANDE BASIN WILL CONTINUE TO MEET OR EXCEED BANKFULL LEVELS AS THE SNOWMELT CONTINUES. IF THE HEAT CONTINUES IN FULL FORCE...THE MAINSTEM RIO GRANDE MAY GO OUT OF ITS BANKS AT A FEW LOCATIONS EARLY MONDAY MORNING. THIS INCLUDES THE RIO GRANDE AT DEL NORTE. IN THE UPPER ARKANSAS BASIN...RIVERS AND STREAMS ARE EXPECTED TO CONTINUE RUNNING HIGH AND FAST OVER THE NEXT SEVERAL DAYS...BUT THEY SHOULD REMAIN WITHIN THEIR BANKS FOR THE TIME BEING. IN ADDITION TO THE SNOWMELT FLOOD POTENTIAL...THE THREAT OF SEVERE STORMS WILL PERSIST THROUGH THE WEEK. A COMBINATION OF NORTHWEST FLOW ALOFT AND LOW LEVEL UPSLOPE FLOW...WILL SET THE STAGE FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...WITH A FEW STORMS LIKELY BEING SEVERE. FOR MORE DETAILS ON THE ONGOING SNOWMELT FLOOD POTENTIAL OVER SOUTHERN COLORADO...PLEASE LINK TO THE WEB SITE FOR THE NATIONAL WEATHER SERVICE IN PUEBLO AT WEATHER.GOV/PUB. CLICK ON THE NEWS OF THE DAY LINKS...OR THE MAP OF SOUTH CENTRAL AND SOUTHEAST COLORADO. YOU CAN ALSO CLICK ON RIVERS AND LAKES FROM THE LEFT HAND MENU ...AND THEN CLICK ON TEXT PRODUCTS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ALONG THE I-25 CORRIDOR AFTER 2 PM TODAY. LW/MM
The Pueblo radar (KPUX), 147 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448833, 5448834, 5448836, 5448835.